Article Text

PDF
CASE REPORT
Fluoxetine overdose in a teenager resulting in serotonin syndrome, seizure and delayed onset rhabdomyolysis

Summary

A 14-year-old young adult took an overdose of 1.2 g of fluoxetine, a selective serotonin reuptake inhibitor (SSRI) that he had been prescribed for depression. He had a generalised tonic/clonic seizure at 6 hours postingestion.

After the seizure, he developed signs consistent with serotonin syndrome: fine tremor, agitation, sweating and hyperreflexia. This was followed by severe muscle pain and rhabdomyolysis with peak creatine kinase (CK) of 33 941 at 74 hours. He was managed with intravenous fluids and analgesia and discharged after 4 days, having avoided renal injury. The use of SSRI’s such as fluoxetine in teenagers has increased in recent years. While it is generally considered benign in overdose, this report illustrates the severe consequences of overdose at high quantities and discusses appropriate management in these cases. We note that in this case, there was a delayed onset of rhabdomyolysis with peak CK at 74 hours postingestion.

  • child and adolescent psychiatry (paediatrics)
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.